Iowa, 2010Hail in Iowa, November 22, 2010
November 22, 2010 · NWS DVN · 1 event in 1 county or zone
Strong low pressure in southeast Colorado moved to eastern Iowa during the early afternoon of November 22, 2010. The deepening cyclone then moved to northern Lake Michigan by evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure in southeast Colorado moved to eastern Iowa during the early afternoon of November 22, 2010. The deepening cyclone then moved to northern Lake Michigan by evening. There was a tremendous thermal gradient with temperatures below zero in the northern Plains, with 60s and 70s from the southern Plains to Lower Michigan. A squall line formed in advance of the intense cold front impacting extreme eastern Iowa and western Illinois. Impressive deep layer shear and very strong wind fields triggered several intense supercells, especially in Illinois. Hail the size of nickels were reported at Wapello, Iowa in Louisa county during the early afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 22, 10:54 AM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Nov 22, 10:54 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1054 AM CST MON NOV 22 2010
.UPDATE...
MAJOR REVISIONS HAVE BEEN DONE TO THE FCST TO REFLECT CURRENT
TRENDS. COMBINATION OF 12Z UA AND 15Z DATA INDICATES THE BETTER
CHANCES FOR CONVECTION SHOULD BE ROUGHLY IN THE SOUTHERN HALF OF
THE CWFA EAST OF THE MISSISSIPPI. GIVEN THE SITUATION IS CHANGING
CONSIDERABLY BASED ON NEW ECHOS ON THE REGIONAL RADARS...THE
POTENTIAL FOR SEVERE IS THERE. THE SEVERE THREAT SHOULD BE SHORT
LIVED WITH THE MAIN LINE FORMING ALONG/EAST OF THE MISSISSIPPI.
POTENTIAL FOR RECORD HIGHS MUST ALSO BE ACKNOWLEDGED AS WELL. NEW
FCST HAS BEEN SENT. ..08..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Nov 22, 11:06 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1106 AM CST MON NOV 22 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231715-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1106 AM CST MON NOV 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR
THIS AFTERNOON.
THUNDERSTORMS WILL RAPIDLY DEVELOP THROUGH THE AFTERNOON HOURS AND
FORM A LINE ROUGHLY ALONG THE MISSISSIPPI. WARM MOIST AIR AHEAD OF
A STRONG COLD FRONT AND WIND SHEAR ALOFT WILL ALLOW STORMS TO
BECOME STRONG.
THE MAIN THREAT APPEARS TO BE LOCALIZED DAMAGING WINDS AND LARGE HAIL.
HOWEVER...IF CONDITIONS BECOME FAVORABLE A BRIEF TORNADO CANNOT
BE RULED OUT.
THE STORMS WILL BE MOVING QUICKLY AT 45 TO 50 MPH.
A TEMPERATURE DROP WILL OCCUR ONCE THE COLD FRONT PASSES ANY
LOCATION THIS AFTERNOON OR EVENING. THE TEMPERATURE DROP IS
EXPECTED TO BE QUITE LARGE FOR AREAS ALONG AND EAST OF THE
MISSISSIPPI.
WARM TEMPERATURES...STRONG WINDS...LOW RELATIVE HUMIDITIES...AND
DRIED VEGETATION WILL COMBINE TO RESULT IN A VERY HIGH THREAT OF
GRASS FIRES THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR AREAS ALONG
AND EAST OF THE MISSISSIPPI.
In the hours before
Local storm report, Nov 22, 12:01 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1201 PM CST MON NOV 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM HAIL MONTROSE 40.53N 91.42W
11/22/2010 E0.25 INCH LEE IA EMERGENCY MNGR
STRONG WINDS ALSO OCCURRING...SPEED UNKNOWN.
&&
WOLFLocal storm report, Nov 22, 12:03 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1203 PM CST MON NOV 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM HAIL NAUVOO 40.55N 91.38W
11/22/2010 E0.50 INCH HANCOCK IL TRAINED SPOTTER
STRONG NON-SEVERE WINDS.
&&
WOLFLocal storm report, Nov 22, 12:25 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1225 PM CST MON NOV 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 4 SSW CARMAN 40.67N 91.09W
11/22/2010 E2.00 INCH HENDERSON IL TRAINED SPOTTER
&&
WOLFLocal storm report, Nov 22, 12:26 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1226 PM CST MON NOV 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 PM HAIL STRONGHURST 40.75N 90.90W
11/22/2010 E0.25 INCH HENDERSON IL FIRE DEPT/RESCUE
&&
WOLFHail, Louisa
- When
- November 22, 12:43 PM CST
- Where
- Louisa County, 0.52 mi E of Wapello
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.180, -91.190
A trained spotter estimated hail to nickel size along with wind gusts in excess of 50 mph in Wapello.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, November 22, 20102 deaths · 12 injured · 4 events
- Tornadoes and Flood in Illinois, November 22, 20106 injured · $5.2 million · EF2 · 14 events
- Tornadoes and Hail in Wisconsin, November 22, 20102 injured · $6.0 million · EF1 · 6 events
- High Wind and Strong Wind in Washington, November 22 to 23, 20101 injured · $410,000 · 63 kt wind · 7 events
- Hail and Damaging Winds in Illinois, November 22, 2010$100,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Illinois, November 22, 2010$50,000 · 2 in hail · 19 events
- Hail and Damaging Winds in Missouri, November 22, 2010$5,000 · 1.75 in hail · 16 events
- Heavy Snow in Minnesota, November 22, 20109 events
- Winter Storm in Wyoming, November 22 to 23, 20107 events
- Heavy Snow in Oregon, November 22 to 23, 20107 events
- Winter Storm and Winter Weather in California, November 22 to 23, 20107 events
- Winter Storm in Montana, November 22 to 23, 20105 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262799.